Anticoagulants, or blood thinners such as warfarin, are prescribed for patients with various heart conditions such as replacement valves and high blood pressure, and those at risk of stroke. According to a study published in the “Archives of Internal Medicine” in 2007, as many as 31 million prescriptions for warfarin were dispensed in 2004. However, warfarin can cause side effects, including bone loss. Because calcium and vitamin D support bone health, they pair well with warfarin. Consult with your physician to have your levels checked and to discuss a supplementation program.
Video of the Day
Calcium is a mineral that is necessary to maintain strong bones and teeth. It is also essential for muscles and nerves. The recommended daily amount of calcium for adults is between 1,000 and 1,200 milligrams. Calcium can be found in most dairy products, kale, broccoli, canned sardines and salmon, as well as many foods that have been fortified with this mineral, such as cereal. According to the National Institutes of Health, many people do not get the recommended amounts of calcium they need, and a deficiency in calcium can lead to decreased bone mass, referred to as osteopenia, and an increased risk of osteoporosis and bone fractures. Vitamin D is required to balance and support the body’s absorption of calcium.
Vitamin D is a fat-soluble nutrient that is responsible for aiding the body in calcium absorption; it is needed for bone growth and health. Sources of dietary vitamin D are very limited as it is only found in fortified milk and certain oily fish like salmon. Vitamin D, however, is made by your body when your skin is exposed to the ultraviolet B rays from the sun, the reason it is often called the “sunshine vitamin.” Unfortunately, due to skin cancer concerns and the recommendations to use sunscreen, vitamin D deficiency has become a widespread health concern. According to a 2009 report in the “Archives of Internal Medicine,” as many as 77 percent of Americans are vitamin D-deficient. With this number being so high, there is a good chance that you too are deficient and, if you are taking a blood thinner, this can increase your risk for bone demineralization.
With so many people being prescribed blood thinners like warfarin and an increased amount of people diagnosed with vitamin D deficiency, the risk of bone loss becomes greater. A 2009 study published in the “International Journal of Rheumatic Diseases” looked at the risk factors to bone mineral density in patients on long-term warfarin therapy. The results the researchers presented showed that long-term warfarin therapy caused a marked reduction in bone mineral density and the T-score – the number of standard deviations the bone mineral density measurement is above or below the normal mean – of the lumbar spine. The study leaders advise bone density screening for all patients on warfarin therapy and suggest supplementation of vitamin D and calcium to reduce this risk.
Before adding vitamin D and calcium supplements to your regular routine, consult with your physician so he can advise you on the recommended dose. If you believe that you could be deficient in vitamin D or calcium, your physician can run a blood test to check both of your levels and then provide a supplemental therapy plan to bring your levels to within the optimal range. Make sure your physician is aware of all medications you may be taking, as certain medications can affect how your body absorbs both vitamin D and calcium. Certain heart medications, such as diuretics, can affect your calcium level. Thiazide diuretics, including Diuril, can reduce the excretion of calcium by the kidneys and raise your level too high. Loop diuretics, such as Lasix, increase the amount of calcium that is excreted and can lower your calcium levels. Your physician will be able to best evaluate your medications and how they affect your nutrient levels, and best create a supplement plan designed for you.